Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 152, NWS Shreveport, LA

April 26, 1997Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 26, 1997, 10:02 PM CDT for Smith County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1997, 10:02 PM CDT (03:02 UTC)
Expired
Apr 26, 1997, 10:45 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 270302 RRA
SVRSHV
TXC423-270345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1002 PM CDT SAT APR 26 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SMITH COUNTY
 
AT 10 PM CDT NATIONAL WEATHER SERVICE RADAR IN SHREVEPORT INDICATED A
SEVERE THUNDERSTORM JUST WEST OF FLINT MOVING NORTH-NORTHEAST AT 35 MPH.
HAIL OF 3/4 INCH OR LARGER AND WINDS GREATER THAN 60 MPH ALONG WITH
DEADLY LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND nYOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:45 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 2:45 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT SAT APR 26 1997

MODELS IN BETTER AGREEMENT ON THIS RUN WITH THE FORECAST MOVEMENT OF
THE UPPER LOW OVER NORTHERN MEXICO. BOTH ETA AND NGM SHOW STRONG
VERTICAL MOTION OVER NORTHEAST TEXAS AND INTO SOUTHWEST ARKANSAS
THROUGH SUNDAY MORNING. WITH ABUNDANT MOISTURE AT 850 MB FEEDING INTO
THIS SYSTEM... AM CONCERNED ABOUT FLASH FLOODING OVER BOTH NORTHEAST
TEXAS AND EXTREME SOUTHWEST ARKANSAS TONIGHT.  THE ENTIRE SYSTEM
MOVES EAST SUNDAY NIGHT OVER LOUISIANA... WITH SEVERE WEATHER
POSSIBLE OVER SOUTHERN LOUISIANA AND HEAVY RAIN POSSIBLE OVER
THE NORTH PART OF THE STATE.  THE HEAVY RAIN AND SEVERE
WEATHER SHOULD CONTINUE OVER LOUISIANA INTO MONDAY.  THE EASTERN
HALF OF LOUISIANA COULD RECEIVE TORRENTIAL RAINS WITH THIS SLOW
MOVING SYSTEM LATE IN THE FORECAST PERIOD.   3

SHV 56/65/57/70 7966   MLU 59/66/59/69 6698

In the hours before

Local storm report, Apr 26, 7:04 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
704 PM CDT SAT APR 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0030 AM    WINNFIELD                 LA   NON TSTM WINDS
04/26/97   WINN                           NUMEROUS TREES DOWN ACROSS
                                          HWYS 126, 167, 501 AND 499
                                          ACROSS WINN PARISH.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:06 PM CDTSevere Thunderstorm WarningSHVCamp, Titus54 min
Apr 26, 11:02 PM CDTSevere Thunderstorm WarningSHVBowie28 min
Apr 27, 2:03 AM CDTSevere Thunderstorm WarningSHVAngelina27 min
Apr 27, 2:50 AM CDTSevere Thunderstorm WarningSHVNacogdoches40 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.